Skip to Content
Rush-Copley Medical Group
Home > Health & Fitness > Healthwise > Medicines for Erection Problems: Reactions With Nitrate
Phosphodiesterase-5 inhibitors, such as sildenafil
(for example, Viagra), have made a big difference in the
erection problems (erectile dysfunction). But they can
cause life-threatening side effects for anyone who also takes nitroglycerin or
another medicine containing an organic nitrate. This combination can make your
blood pressure fall too low. This can possibly cause a
heart attack, or death. Do not take nitrate medicines up to 24 hours after you take sildenafil (for example, Viagra) or vardenafil
(for example, Levitra). Do not take nitrate medicines up to 48 hours after you take tadalafil (for example, Cialis).
Medicines that contain organic nitrates include:
Nitrates found in foods are not a danger when taking
Other Works Consulted
Levine GN, et al. (2012). Sexual activity and cardiovascular disease: A scientific statement from the American Heart Association. Circulation, 125(8): 1058–1072.
Current as of:
June 4, 2014
E. Gregory Thompson, MD - Internal Medicine & Christopher G. Wood, MD, FACS - Urology, Oncology
How this information was developed to help you make better health decisions.
To learn more, visit Healthwise.org
© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Retrieving newsletters from the Web service...
Sorry, the newsletter Web service is unavailable at this time.
You have signed up for the selected newsletters.
© Copyright 2015 Rush-Copley Medical Center • 2000 Ogden Avenue; Aurora, IL 60504
Main: 630-978-6200 • Physician Referral & Information: 630-978-6700 or 866-4COPLEY (866-426-7539)